Research Article: Longitudinal evaluation of visual function and structure for detection of subclinical Ethambutol-induced optic neuropathy

Date Published: April 17, 2019

Publisher: Public Library of Science

Author(s): Ki Won Jin, Joo Yeon Lee, Soolienah Rhiu, Dong Gyu Choi, Radouil Tzekov.

http://doi.org/10.1371/journal.pone.0215297

Abstract

To longitudinally evaluate the visual function and structure of patients taking ethambutol by various modalities and identify useful tests for detection of subclinical ethambutol-induced optic toxicity.

This retrospective study enrolled 84 patients with newly diagnosed tuberculosis treated with ethambutol. Best-corrected visual acuity (BCVA), color vision, contrast sensitivity, fundus and retinal nerve fiber layer (RNFL) photography, automated visual field (VF) test, and optical coherence tomography (OCT) were performed: prior to starting; every month during administration, and 1 month after stoppage. We longitudinally compared visual function and structure with the baseline and identified the occurrence of subclinical toxicity.

BCVA, color vision, and contrast sensitivity showed no change from the baseline. Mean temporal RNFL thickness was significantly increased at 6 months (p = 0.014). Subclinical toxicity was found in 22 eyes of 14 patients (i.e., 13% of 168 eyes), in the forms of VFI decrease (VF index, 9 eyes of 6 patients), quadrant RNFL thickness increase (5 eyes of 4 patients), and VF pattern defect (12 eyes of 6 patients). 73% of the patients showed recovery to the baseline at 1 month post-stoppage. The risk factors for occurrence of subclinical toxicity were age, cumulative dose, and medication duration.

Mean temporal RNFL thickness increased after administration. The VFI, quadrant RNFL thickness, and VF pattern defect could prove useful in assessment of subclinical toxicity. Medication duration was shown to be a strong risk factor for occurrence of subclinical toxicity.

Partial Text

Ethambutol, first introduced in 1961 as a bacteriostatic agent for Mycobacterium tuberculosis, remains the primary therapy for infections caused by Mycobacterium tuberculosis and avium complex. Since Carr and Henkind’s inaugural 1962 report of ethambutol-induced optic neuropathy [1], ethambutol has become a well-recognized cause of toxic optic neuropathy, with dose-related severity [2, 3]. The exact mechanism of Ethambutol ocular toxicity remains to be established; however, it has been known that it might result from decreased levels of copper in mitochondria or from accumulation of zinc in lysosomes of retinal ganglion cells [4, 5]. Ethambutol-induced optic neuropathy incidence has been reported to be above 1% [6, 7]. The risk is below 1% at doses less than 15mg/kg/day, and is reported to be increased with higher doses of 20 and 25mg/kg/day to 3 and 5–6%, respectively [8]. Previous studies have recommended maintenance of the ethambutol dose as close to 15mg/kg/day as possible [9] and, for patients administered larger daily dosages, obtainment of baseline visual examination values and performance of monthly examinations [10].

Among the 114 patients initially enrolled, a total 168 eyes of 84 patients were included in the present study. Fifteen patients were found to have taken ethambutol before the initial visit due to delayed referral, and 13 patients were lost to follow up after the initial examination. Two patients were excluded because of poor cooperation. The OCT result of 1 patient with high myopia was excluded from analysis because of misalignment, and the color-vision tests of 3 patients with red-green color blindness were discarded.

Ethambutol-induced optic neuropathy is typically described as bilateral, progressive, and painless visual loss that might accompany early diminishment of color vision [10, 22, 24]. None of the present study’s patients showed any decrease in BCVA, color vision or contrast sensitivity during the study period. This finding does not coincide with Salmon et al., who reported diminished contrast sensitivity in patients receiving ethambutol treatment (38.2% at 3 months, 36.7% at 6 months) [25]. However, our result was consistent with Menon et al. and Kim and Park, who likewise reported “no changes” in visual acuity, color vision or contrast sensitivity [23, 26]. Whereas we could not find decreases in BCVA, color vision or contrast sensitivity, though subclinical changes could be found in VF and OCT. We found the subclinical toxicities in the forms of VFI decrease (9 eyes of 6 patients, 5%), quadrant RNFL thickness increase (5 eyes of 4 patients, 3%), and VF pattern defect (12 eyes of 6 patients, 7%) in the current study, so these tests could prove useful in assessment of subclinical toxicity. In other words, it could be said that VF and OCT are more sensitive for detection of subtle changes, and that on the contrary, BCVA, color vision and contrast sensitivity can be thought to decrease when clinical toxicity is imminent. It is recommended that all patients with Ethambutol administration be screened monthly with OCT and VF if such tests are available. As we performed clinic-based monthly examinations, we used Ishihara color plates, which are pseudo-isochromatic plates designed for screening, along with the Mars Letter Contrast Sensitivity chart (Mars Perceptrix, Chappaqua, NY, USA), a simple and convenient letter test. A more sensitive and time-consuming test, such as the 100-hue test for color or a computer-based test for contrast sensitivity, could be adopted in a future prospective study. Visual evoked potential (VEP) can also be useful in the detection of subclinical toxicity. Delay of mean latency of the P100 wave after Ethambutol administration has been noted in previous studies, whereas there is debate on changes in P100 amplitude [23, 26–28]. The amplitude was not significantly changed in the studies of Menon et al. and Kim and Park; however Yiannikas et al. reported both latency and amplitude changes [23, 26, 28]. In the present study, temporal RNFL thickness showed post-administration increases at 6 months. Similarly, Kim and Park’s prospective study revealed significant post-administration increases in temporal and inferior RNFL thickness at 5 months [26]. After Zoumalan et al. first reported RNFL thickness change in ethambutol-induced optic neuropathy, several retrospective OCT-based studies on RNFL thickness have similarly reported decreases in temporal RNFL thickness over the course of long-term follow ups compared with the baseline or healthy controls after ethambutol-induced optic neuropathy [14–16, 19]. The results of prospective studies, however, have been various. Menon et al. and Gümüş and Öner reported decreases in RNFL, whereas Han et al. reported no significant changes, and Kim and Park, as noted above, showed increases similar to our present results [23, 26, 29, 30]. One possible explanation of increase is that ethambutol causes mitochondrial disturbance, which results in decreased levels of energy for axonal transport. Such damage is particularly serious in the papillomacular bundle’s small-caliber axons (parvo-cellular RGC axons), and in the early stage, mild swelling of the papillomacular bundle can be observed, as in a report based on an in vitro Leber’s hereditary optic neuropathy (LHON) -mimicking mice model [31–33]. Although evaluation of mean quadrant RNFL thickness can be useful to the observation of change trends, the results cannot be applied to individual clinical situations. Thus, clinicians should monitor carefully for significant peripapillary RNFL change (i.e., > 2 SD). According to either our present data (27um in average, 33um in superior, 43um in inferior, 33um in temporal, and 30um in nasal quadrant) and those of the previous report (20 um in average), the extent of 20–30 μm increases or decreases corresponded to a 2 SD difference from the mean of thickness at the baseline, and should be regarded as significant changes. RNFL increase needs to be monitored with special care, as it is expressed in white color in the peripapillary RNFL report [23, 26].

 

Source:

http://doi.org/10.1371/journal.pone.0215297

 

Leave a Reply

Your email address will not be published.